Alert archive / Pennsylvania / Red Flag Warnings in 2019

Red Flag Warning 1, NWS State College, PA

April 3, 201933 counties in Pennsylvania

NWS State College, PA issued this red flag warning at Apr 3, 2019, 3:07 AM EDT for 33 counties in Pennsylvania. It took effect at Apr 3, 2019, 10:00 AM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2019, 3:07 AM EDT (07:07 UTC)
In effect from
Apr 3, 2019, 10:00 AM EDT
Expired
Apr 3, 2019, 9:17 PM EDT
In force
11 hr
Issued by
NWS State College, PA
All 33 counties

Adams County, PA, Bedford County, PA, Blair County, PA, Cambria County, PA, Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Elk County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, McKean County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Potter County, PA, Schuylkill County, PA, Snyder County, PA, Somerset County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA, Warren County, PA, York County, PA

The radar

The State College radar (KCCX), 43 km from the middle of the area, began a volume at 07:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 7.1 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2019-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2019-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

093 
WWUS81 KCTP 030707
RFWCTP

URGENT - FIRE WEATHER MESSAGE
National Weather Service State College PA
307 AM EDT Wed Apr 3 2019


PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-040300-
/O.UPG.KCTP.FW.A.0001.190403T1400Z-190404T0300Z/
/O.NEW.KCTP.FW.W.0001.190403T1400Z-190404T0300Z/
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
307 AM EDT Wed Apr 3 2019

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 11 PM
EDT THIS EVENING FOR All of Central Pennsylvania, including the
Allegheny National Forest, Laurel Highlands and Susquehanna 
Valley...

The National Weather Service in State College has issued a Red
Flag Warning, which is in effect from 10 AM this morning to 11 PM
EDT this evening. The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zones 004, 005, 006, 010, 011, 
  012, 017, 018, 019, 024, 025, 026, 027, 028, 033, 034, 035, 
  036, 037, 041, 042, 045, 046, 049, 050, 051, 052, 053, 056, 
  057, 058, 059, 063, 064, 065 and 066.

* WINDS...West 10 to 20 mph with occasional gusts between 40 and
  45 mph. The peak wind gusts will occur between 11 am and 6 pm 
  today.

* TIMING...Minimum Relative Humidity and Peak winds between 2 pm 
  and 7 pm.

* RELATIVE HUMIDITY...As low as 20 percent.

* TEMPERATURES...Afternoon highs mainly in the 50s.

* IMPACTS...Rapid wildfire growth and spread expected. Prescribed
  burns may get out of control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Properly discard cigarettes, keep vehicles off dry grass, avoid
activities with open flames or sparks and obey burn bans.

&&

$$

Lambert/Steinbugl

Visit http://www.weather.gov/ctp for more information from the
National Weather Service office in State College.
3 follow-up statements
236 
WWUS81 KCTP 031444
RFWCTP

URGENT - FIRE WEATHER MESSAGE
National Weather Service State College PA
1044 AM EDT Wed Apr 3 2019

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-032245-
/O.CON.KCTP.FW.W.0001.000000T0000Z-190404T0300Z/
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
1044 AM EDT Wed Apr 3 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING FOR all of Central Pennsylvania, including the Allegheny
National Forest, Laurel Highlands, and Susquehanna Valley...

* AFFECTED AREA...Fire Weather Zones 004, 005, 006, 010, 011, 
  012, 017, 018, 019, 024, 025, 026, 027, 028, 033, 034, 035, 
  036, 037, 041, 042, 045, 046, 049, 050, 051, 052, 053, 056, 
  057, 058, 059, 063, 064, 065 and 066.

* WINDS...West 10 to 20 mph, with gusts up to 45 mph.

* TIMING...Minimum Relative Humidity and Peak winds between 12 pm
  and 7 pm.

* RELATIVE HUMIDITY...As low as 20 to 25 percent.

* TEMPERATURES...Afternoon highs mostly in the 50s, with some
  lower 60s possible in the Susquehanna Valley, and some upper 40s
  possible over the northern mountains. 

* IMPACTS...Rapid wildfire growth and spread expected. 
  Prescribed burns may get out of control. Outdoor burning is 
  not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Properly discard cigarettes, keep vehicles off dry grass, avoid
activities with open flames or sparks and obey burn bans.

&&

$$

Jurewicz

Visit http://www.weather.gov/ctp for more information from the
National Weather Service office in State College.
227 
WWUS81 KCTP 031826
RFWCTP

URGENT - FIRE WEATHER MESSAGE
National Weather Service State College PA
226 PM EDT Wed Apr 3 2019

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-040230-
/O.CON.KCTP.FW.W.0001.000000T0000Z-190404T0300Z/
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
226 PM EDT Wed Apr 3 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING FOR all of Central Pennsylvania, including the Allegheny
National Forest, Laurel Highlands, and Susquehanna Valley...

* AFFECTED AREA...Fire Weather Zones 004, 005, 006, 010, 011, 
  012, 017, 018, 019, 024, 025, 026, 027, 028, 033, 034, 035, 
  036, 037, 041, 042, 045, 046, 049, 050, 051, 052, 053, 056, 
  057, 058, 059, 063, 064, 065 and 066.

* WINDS...West 20 to 30 mph, with gusts up to 45 mph.

* TIMING...Minimum Relative Humidity and Peak winds between 12 
  pm and 7 pm.

* RELATIVE HUMIDITY...As low as 22 percent.

* TEMPERATURES...Mostly in the 50s and lower 60s this afternoon,
  with some upper 40s in the northern mountains. 

* IMPACTS...Rapid wildfire growth and spread expected. 
  Prescribed burns may get out of control. Outdoor burning is 
  not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Properly discard cigarettes, keep vehicles off dry grass, avoid
activities with open flames or sparks and obey burn bans.

&&

$$

Jurewicz

Visit http://www.weather.gov/ctp for more information from the
National Weather Service office in State College.
852 
WWUS81 KCTP 040117
RFWCTP

URGENT - FIRE WEATHER MESSAGE
National Weather Service State College PA
917 PM EDT Wed Apr 3 2019

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-040230-
/O.CAN.KCTP.FW.W.0001.000000T0000Z-190404T0300Z/
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
917 PM EDT Wed Apr 3 2019

...RED FLAG WARNING IS CANCELLED FOR ALL OF CENTRAL PENNSYLVANIA...

The National Weather Service in State College has cancelled the
Red Flag Warning.

Winds have decreased below criteria, and will become nearly calm
overnight with good relative humidity recovery.

$$

Visit http://www.weather.gov/ctp for more information from the
National Weather Service office in State College.

DeVoir

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this red flag warning went out at Apr 2, 10:54 PM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Apr 2, 10:54 PM EDT, 4 hours 13 minutes before
Area Forecast Discussion
National Weather Service State College PA
1054 PM EDT Tue Apr 2 2019

.SYNOPSIS...
A storm will move up and just off the eastern seaboard tonight
and Wednesday. A cold front over southern Canada will quickly
move across the region Wednesday morning. A gusty northwest flow
will develop behind the cold front. Dry weather will prevail
into Thursday. Another storm forming over the southeast may
merge with a weaker storm moving acros the Great Lakes on
Friday. These systems will bring some rain to the area Thursday
night into early Saturday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Baroclinic leaf from impressive coastal low bombing off of the
NC coast is streaming over the eastern half of PA late this
evening. Additional narrow bands of mid to high cloud are over
eastern OH and western PA, while sfc ridge axis extending WSW
from srn New England is maintaining fair conditions over my
area.

It will remain dry overnight over central PA under the veil of
high clouds. Hanging with low POPs for my southeast zones with
any QPF averaging .10" or less.

Any precip should be over by midnight with clearing skies
setting thereafter. Lows in the 20s and 30s will be near to
slightly below normal.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
An intense coastal low lifts NE along North Carolina's Outer
Banks and strengthens as it moves toward New England. At the
same time, a fast moving cold front drops southeast across the
area Wednesday morning. This looks like a dry front.

Winds will pick up some behind the front from the northwest.
The airmass is quite dry, so concern about the potential for
brush fires. See fire weather section of the AFD.

More information below.

A deep boundary layer will develop, given the strong early
April sun. The potential is there to mix down very dry dewpoint
air from 5-7 kft agl along with wind gusts likely topping 40
mph at times between 15Z and 23Z Wednesday.

Max temps will rebound into the 50s across Central and Northern
PA, with highs in the L60s over the Southeast.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Minor changes made to this part of the package.

High pressure will build southward on Thursday, resulting in dry
weather.

A complex storm is forecast to form over the southeast states on
Thursday. While this storm may not phase with the weaker low
over over the Great Lakes on Friday, we will likely still see
some light to at times moderate rain from late Thursday into
Saturday, from this combination of storms. Temperatures
borderline Thursday night for some snow across the north. At
this point, I took the mention of snow out. Looks like cloud
cover will race in fast, tapering the lows Thursday night.

Most of Saturday into Sunday looks dry, as high pressure builds
into the area.

Held off on the showers for Sunday, as the next cold front is more
in line for late Monday into Tuesday. Superblend a little warm
for Tuesday, so did cut back on the temps some.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
Widespread VFR is expected over the next 24 hours outside of a
short window for MVFR ceilings over the far SE durign the early
morning hours as an intense coastal low offshore moves up the
East Coast toward New England.

On Wednesday morning, a dry cold front drops southeast across
the area. This will bring a sharp increase northwest winds with
strong winds gusts to 25-35kt from 270-300 degrees during the
afternoon. Winds diminish fairly quickly Wed evening.

.Outlook...

Thu-Fri...Restrictions possible with periods of rain.

Sat...No Sig wx.

Sun...Restrictions possible with rain showers.

&&

.FIRE WEATHER...
In coordination with our neighbors and the Forestry Department,
we have issued a Fire Weather Watch for Wednesday.

High pressure will keep the region dry today along with an
increasing amount of mid and high clouds.

West to Northwest winds will increase Wednesday. Frequent wind
gusts of 35 to 40 mph will occur from late morning throughout
the afternoon, especially over the ridges.

Min RH Wednesday afternoon and early evening will be mainly in
the 20s, but could bottom out in the teens between 3 and 6 pm.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 10 AM EDT Wednesday through Wednesday
evening for PAZ004>006-010>012-017>019-024>028-033>037-041-042-
045-046-049>053-056>059-063>066.

&&

SYNOPSIS...La Corte/Martin
NEAR TERM...DeVoir/La Corte
SHORT TERM...Martin
LONG TERM...Martin
AVIATION...RXR
FIRE WEATHER...
Hazardous weather outlook, Apr 2, 11:05 AM EDT, 16 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1105 AM EDT Tue Apr 2 2019

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-031515-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
1105 AM EDT Tue Apr 2 2019

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Fire Weather Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Pennsylvania, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.